Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 141, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2022, 8:06 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2022, 8:06 PM MDT (02:06 UTC)
- Expired
- Jul 16, 2022, 8:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Hamilton County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 3820 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:38 PM MDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 16, 3:38 PM MDT, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 438 PM CDT Sat Jul 16 2022 ...Updated Aviation... .SHORT TERM...(This afternoon through Sunday) Issued at 111 PM CDT Sat Jul 16 2022 There is a frontal boundary that extends from eastern Colorado into northwest Kansas. Higher moisture is pooling north of this front across that area. This will be the main concern for any storm potential later this afternoon and into the evening. Showers and thunderstorms are expected to develop along the boundary or farther west in the higher moisture area. The best timing on this activity will be late this afternoon into the evening. Have the highest confidence of storms along the Colorado state line and into west-central Kansas. This is also where the highest pops were retained for the northwest and north counties. The main threats of this activity would be marginally strong outflow winds of 50 mph and some brief moderate rainfall amounts. This activity should weaken as it propagates farther east and southeast into mid to late evening hours. Pops will continue to taper through this period as an expectation to this evolution of the storms. Otherwise, the rest of the FA will see mainly tranquil weather conditions tonight. Overnight lows tonight will remain on the warm side with values mainly in the 70s. Upper 70s will be likely across the southeast zones towards Med Lodge. Lastly, the boundary will continue to move east through the overnight hours. This front is expected to have cleared much of the area by noon Sunday. Highs tomorrow will be slightly cooler with mid to upper 90s across much of the FA. The main exception to this will be along the Oklahoma border, where low 100's will still be likely. It doesn't look warm enough right now for any heat headlines. Storms are not expected Sunday afternoon and evening in response to the mid level ridge moving more overhead. .LONG TERM...(Sunday night through Friday) Issued at 111 PM CDT Sat Jul 16 2022 More hot temperatures are expected Monday and Tuesday. A 596-hPa ridge will be over our region during this period. Highs over 100 looks certain for the beginning of the work week. Highs Tuesday looks to be the hottest with enhanced compressional warming ahead of a weak sfc boundary. Values of 105 to 110 looks on track for Tuesday. A slight cool down is possible next Wednesday in the wake of a passing sfc front. It will overall still be hot with values still centered a few degrees around 100. Unfortunately, there is more bad news Thursday onward. The ridge and warm sector looks to continue to spread northward through the end of the business week. This supports a continue hot weather pattern with highs over 100. Overall storm chances looks very isolated at a best. Much of the FA should continue to bake and remain dry other than those lucky enough for a passing isolated storm. Next weekend also looks hot with highs over 100 and mainly dry with the exception of perhaps an isolated storm or two over a small area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 438 PM CDT Sat Jul 16 2022 VFR is expected to continue through this TAF cycle, outside of any convective impacts. Some scattered thunderstorm activity is expected during the 03-09z Sun time range, and included a VCTS/CB mention for the DDC/GCK/HYS terminals for this time period. Kept LBL dry. Confidence of exact convective placement is low, but coverage will favor northern zones. A weak cold front will sag through SW KS tonight, with light winds trending toward northerly components through 12z Sun. VFR/SKC is expected daylight Sunday, with light northeast winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 99 69 101 / 40 0 0 0 GCK 69 98 67 104 / 50 0 0 0 EHA 72 99 69 101 / 20 10 0 0 LBL 74 102 69 103 / 20 0 0 0 HYS 72 97 67 101 / 40 0 0 0 P28 77 102 70 99 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ090. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Turner
Hazardous weather outlook, Jul 16, 1:45 AM MDT, 18 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 245 AM CDT Sat Jul 16 2022 KSZ030-031-043>046-061>066-074>081-084>090-170745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 245 AM CDT Sat Jul 16 2022 /145 AM MDT Sat Jul 16 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today A marginal risk of severe weather is possible mainly for areas along and north of highway 50. Time frame will be from after 4 pm through 10 pm. Main threat will be wind gusts over 60 mph and hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Sunday through Friday Several days of 100 degree heat in the afternoon with the potential of record breaking highs on Tuesday. Forecast high temperatures for Tuesday at this point could be 107-110. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed today.
In the hours before
Special weather statement, Jul 16, 3:18 PM MDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
418 PM CDT Sat Jul 16 2022
KSZ074-162215-
Stanton KS-
418 PM CDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of Stanton County
through 515 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm very
near The Saunders Elevator, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Manter and Johnson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3757 10204 3769 10161 3742 10158 3739 10186
3739 10204
TIME...MOT...LOC 2118Z 251DEG 13KT 3747 10206
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, Jul 16, 4:39 PM MDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
539 PM CDT Sat Jul 16 2022
KSZ062-075-162315-
Kearny KS-Grant KS-
539 PM CDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of southeastern Kearny
and northern Grant Counties through 615 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bow, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ulysses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3784 10113 3757 10110 3750 10150 3755 10153
3768 10153
TIME...MOT...LOC 2239Z 248DEG 10KT 3761 10147
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, Jul 16, 6:40 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
740 PM CDT Sat Jul 16 2022
KSZ045-063-064-170115-
Finney KS-Hodgeman KS-Ness KS-
740 PM CDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of eastern Finney,
south central Ness and central Hodgeman Counties through 815 PM
CDT...
At 739 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Kalvesta, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3800 10018 3823 10027 3837 9982 3805 9968
TIME...MOT...LOC 0039Z 246DEG 17KT 3812 10014
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, Jul 16, 7:08 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
708 PM MDT Sat Jul 16 2022
KSZ061-170215-
Hamilton KS-
708 PM MDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of Hamilton County
through 815 PM MDT...
At 707 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 8 miles west of Coolidge, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coolidge and Syracuse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10204 3826 10194 3824 10156 3781 10156
3786 10204
TIME...MOT...LOC 0107Z 262DEG 21KT 3805 10217
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:40 PM MDT | Special Weather Statement | DDC | Hodgeman | 35 min |
| Jul 16, 7:08 PM MDT | Special Weather Statement | DDC | Hamilton | 67 min |
| Jul 16, 8:35 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 40 min |
| Jul 16, 9:02 PM MDT | Special Weather Statement | DDC | Scott | 28 min |
| Jul 16, 9:43 PM MDT | Special Weather Statement | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Meade and 1 more | 47 min |
| Jul 16, 10:02 PM MDT | Special Weather Statement | DDC | Hodgeman, Rush | 43 min |
| Jul 16, 10:24 PM MDT | Special Weather Statement | DDC | Clark, Edwards, Ford, Hodgeman, Kiowa, Pawnee | 36 min |
| Jul 16, 11:04 PM MDT | Special Weather Statement | DDC | Ellis, Ness, Rush, Trego | 56 min |
| Jul 16, 11:23 PM MDT | Special Weather Statement | DDC | Comanche, Pratt | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.